Alert archive / Wisconsin / Small Craft Advisories in 2020

Small Craft Advisory 101, NWS Green Bay, WI

December 8, 2020

NWS Green Bay, WI issued this small craft advisory at Dec 8, 2020, 3:16 AM CST. It took effect at Dec 8, 2020, 9:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2020, 3:16 AM CST (09:16 UTC)
In effect from
Dec 8, 2020, 9:00 AM CST
Expired
Dec 8, 2020, 9:00 PM CST
In force
12 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

243 
WHUS73 KGRB 080916
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
316 AM CST Tue Dec 8 2020

LMZ521-522-541-081730-
/O.NEW.KGRB.SC.Y.0101.201208T1500Z-201209T0300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
316 AM CST Tue Dec 8 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
CST THIS EVENING...

* WHAT...Southwest winds 15 to 25 knots with gusts up to 30 knots
  and waves 2 to 4 feet expected. Locally higher waves near 
  Death's Door and toward the open waters of Lake Michigan.

* WHERE...Green Bay south of line from Cedar River to Rock Island
  Passage and Lake Michigan from Rock Island Passage to Sturgeon 
  Bay WI.

* WHEN...From 9 AM this morning to 9 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Bersch
3 follow-up statements
786 
WHUS73 KGRB 081655
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1055 AM CST Tue Dec 8 2020

LMZ521-522-541-090100-
/O.CON.KGRB.SC.Y.0101.000000T0000Z-201209T0300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
1055 AM CST Tue Dec 8 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WHAT...Southwest winds 15 to 25 knots with gusts up to 30 
  knots and waves 2 to 4 feet expected. Locally higher waves 
  near Death's Door and toward the open waters of Lake Michigan.

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage and Lake Michigan from Rock Island Passage to 
  Sturgeon Bay WI.

* WHEN...Thru 9 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
771 
WHUS73 KGRB 082116
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
316 PM CST Tue Dec 8 2020

LMZ521-522-541-090300-
/O.CON.KGRB.SC.Y.0101.000000T0000Z-201209T0300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
316 PM CST Tue Dec 8 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WHAT...Southwest to west winds 15 to 25 knots and waves 2 to 4 
  feet.

* WHERE...Green Bay south of line from Cedar River to Rock Island
  Passage and Lake Michigan Rock Island Passage to Sturgeon Bay WI.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hykin
538 
WHUS73 KGRB 090306
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
906 PM CST Tue Dec 8 2020

LMZ521-522-541-090415-
/O.EXP.KGRB.SC.Y.0101.000000T0000Z-201209T0300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
906 PM CST Tue Dec 8 2020

...SMALL CRAFT ADVISORY HAS EXPIRED...

A few gusts to 25 kts can be expected through midnight. Ohterwise,
improving conditions can be expected. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Dec 8, 2:56 AM CST, 20 minutes earlier.

Area forecast discussion, Dec 8, 2:56 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
256 AM CST Tue Dec 8 2020

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Wednesday
Issued at 256 AM CST Tue Dec 8 2020

For today and tonight...fairly quiet early December weather will
continue across the area as northwest flow aloft takes firm grip
of the western Great Lakes. Plenty of low clouds around the region
this morning and they don't seem to be in any hurry to vacate the
area as weak WAA continues and the inversion remains in place
between 2000 and 3000 ft. Will remain pessimistic on the clouds
and keep them around all day. And even if some of the low clouds
begin to erode in the afternoon/evening as the low level moisture
wanes, mid and upper clouds will be around so don't expect much,
if any, sunshine today. Will keep the forecast dry, but a few
sprinkles or flurries can't be ruled out this afternoon or early
evening as the race will be on between the exiting low level
moisture and the increasing mid level moisture. If the two can
meet up and get a little forcing support from a weak trough
passing through, some light precip would be expected but won't
amount to much. West winds will increase aloft through the day,
but mixing will be an issue with the clouds and the inversion.
Still could see a few gusts over 20 mph during the late morning
and afternoon. We are off to a relatively mild start, with early
morning readings in the mid 20s to low 30s, but with the expected
cloud cover, leaned toward the lower end of the guidance for high
temps today, with most spots creeping through/into the 30s. Lows
tonight will be well above normal as clouds linger for most spots
through at least the mid to late evening hours. Readings will be
held up the most where the clouds stick around the longest (Fox
Valley and lake shore).

For Wednesday...northwest flow aloft will transition to a more
zonal flow through the day, allowing drier air to work into the
region and the low level inversion to weaken (at least during the
day). Could be some lingering clouds in the morning, but skies
should become mostly sunny. Temps look to respond to well above
normal readings, with most spots climbing into the 40s.

.LONG TERM...Wednesday Night Through Monday
Issued at 256 AM CST Tue Dec 8 2020

Main concern remains on the potential system for Friday afternoon
through Saturday. Model trends have now shifted south with the
storm track, however this is far from a certainty as the main
northern stream shortwave trough is still over the Pacific and not
being sampled by upper-air radiosondes. Temperatures will remain
above normal through Saturday, then trend closer to normal behind
the departed system.

Weak high pressure to move across the region Wednesday evening and
already be to our east later Wednesday night. Mostly clear to
partly cloudy skies for most of the night, although some increase
in clouds is possible toward daybreak over north-central WI as
modest isentropic lift arrives from the Upper MS Valley. Min
temperatures to only drop into the lower to middle 20s central WI,
middle 20s to around 30 degrees eastern WI. A return flow sets up
over the western Great Lakes region on Thursday, thus another day
with well-above normal temperatures (around 40 degrees north/lower
to middle 40s south). A bit more cloud cover across the north on
Thursday as a weak inverted surface trough approaches the area in
the afternoon.

Quiet conditions should hold through Thursday night even as the
inverted surface trough moves across WI. A southern stream
shortwave trough is forecast to move from the Four Corners region
into the southern High Plains during the night with a surface low
developing over the central/southern Plains. Increasing southwest
winds aloft ahead of these features will start to draw gulf
moisture northward with cloudy skies expected over northeast WI.
Min temperatures to be in the middle to upper 20s northern and
central WI, lower 30s across east-central WI. As the southern
mid-level trough enters the southern Plains on Friday, a corridor
of gulf moisture will lift north ahead of a cold front toward the
Great Lakes. An increase in WAA/isentropic lift is forecast to
spread across WI, thus leading to an increase in precipitation
chances, especially by Friday afternoon. Based on thermal
profiles, precipitation type should be rain over eastern and parts
of central WI. Northern and the rest of central WI would see a
rain/snow mix with little in the way of any accumulation. Max
temperatures on Friday to range from the middle 30s north-central
WI, lower to middle 40s east-central WI.

The caveat to this impending system was whether this southern
shortwave trough would phase with a northern stream shortwave
trough this weekend. The latest model trends point to no phasing,
thereby allowing the southern trough to stay south of the forecast
area as opposed to being pulled north if phasing were to occur.
That being said, the CMC is still tracking farther north than the
ECMWF/GFS with the storm track. Therefore, some uncertainty
remains. For Friday night, higher pops will continue across east-
central WI as the low pressure lifts northeast across central IL.
Precipitation type will be tricky depending on exactly where
temperatures reside. Basically, light snow for northern and
central WI, a rain/snow mix for east-central WI. As the surface
low tracks toward the eastern Great Lakes on Saturday,
precipitation trends would go down to low-end chance pops over
northern/parts of central WI with snow being the precipitation
type. Eastern WI would still have high-chance pops for a time
Saturday with a rain/snow mix or all rain anticipated. Of more
certainty would be gusty northeast winds Friday night through
Saturday with gales possible on Lake MI.

For all intensive purposes, the bulk of the precipitation will
have shifted east by Saturday night, but due to lingering
confidence issues, have kept low chance pops in the forecast
through most of the night. CAA to have spread across the region
by this time, thus light snow would be the precipitation type.
Gusty north winds to also persist Saturday night, especially over
eastern WI. A ridge of high pressure to then build into the
western Great Lakes on Sunday with clearing skies and gradually
diminishing winds. Max temperatures by Sunday to be more typical
of mid-December with readings in the middle 20s north-central WI,
lower 30s east-central WI.

Clouds are forecast to increase once again on Monday ahead of a
cold front. Depending on how fast this front drops south toward
WI, most if not all of any light snow would remain to our north.
Have kept Monday dry for now with max temperatures in the upper
20s north-central, lower to middle 30s elsewhere.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1040 PM CST Mon Dec 7 2020

Low-level moisture will IFR/MVFR clouds in place through much of
the TAF period. While clouds will likely linger at each of the
TAF sites, winds will increase from the west to west-southwest,
possibly allowing clouds to break a bit over the eastern sites
with some downsloping. At the very least the cloud bases may
increase into the afternoon hours as a result. As a temperature
inversion increases across central/north-central WI late Tuesday
night, some marginal LLWS may develop at RHI/CWA/AUW. This would
be toward the end of this TAF issuance. Left out of this issuance,
but may be needed as confidence increases.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Bersch
LONG TERM......Kallas
AVIATION.......Cooley
Hazardous weather outlook, Dec 7, 2:29 PM CST, 12 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
229 PM CST Mon Dec 7 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-082030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
229 PM CST Mon Dec 7 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is potential for a significant low pressure system with
rain or snow and gusty winds next weekend. The best chance of
snow accumulations appears to be over the Fox Valley and lakeshore
areas from Friday night into Saturday evening, but confidence in
the details is still low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-082030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
229 PM CST Mon Dec 7 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is potential for a significant low pressure system with
rain or snow and gusty winds next weekend. However, it is
uncertain if the system will be strong enough to produce gales on
Lake Michigan.

Uhlmann/Kieckbusch

Nearby

Small Craft Advisories in Wisconsin, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.